Nebraska, 2013

Drought in Nebraska, March 1 to 31, 2013

March 1 to 31, 2013 · NWS GID · 24 events in 24 counties and zones

S. Drought Monitor, March marked the ninth consecutive month of severe (or worse) drought across South Central Nebraska.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

According to the U.S. Drought Monitor, March marked the ninth consecutive month of severe (or worse) drought across South Central Nebraska. This continued one of the worst droughts since the 1950s, as the majority of the 24-county area measured below normal March precipitation. Based on Drought Monitor weekly issuances, there was overall little change in drought classification over the course of the month. A small part of the area actually experienced a slight degradation from category D3 extreme drought to D4 exceptional drought (the worst-possible category). This degradation was especially noted across much of Buffalo, Hall and Kearney counties. At month's end, the D4 area primarily focused within 13 counties generally northwest of a line from Alma-Grand Island-Fullerton. Most of the other 11 counties farther southeast remained in D3 extreme drought, although the majority of Webster, Nuckolls and Thayer counties improved to the somewhat less significant D2 severe drought during the last week of March. Based on reports from around 50 NWS cooperative observers, and also incorporating radar-derived estimation, roughly 70 percent of the area tallied below normal March precipitation (based on normals generally between 1.70-2.15). This included nearly all locations northwest of a line from Franklin-Grand Island-Fullerton. The limited area that observed slightly above normal precipitation was primarily concentrated 15-20 miles either side of an axis running from near Red Cloud northeastward through Clay Center and Fairmont. Much of the precipitation in this corridor fell between March 9th-10th, thanks to a combination of thunderstorms followed by generally 3-7 of snow and blizzard conditions. A few of the driest cooperative observer precipitation sites during March included Harlan County Lake (0.24), six miles north-northwest of Oxford (0.27), eight miles south of Elwood (0.30) and Gothenburg (0.31). On the opposite spectrum, a few of the wettest locations were Geneva (2.64), Hastings NWS office (2.40), four miles south of Shickley (2.33) and two miles west of Genoa (2.10). As for March snowfall, the majority of South Central Nebraska tallied near-normal to above normal amounts between 3-8, highlighted by 11.0 four miles east of Superior and 10.7 at Red Cloud.

Although severe to exceptional drought conditions remained firmly entrenched across the 24-county area at the end of March, the past four months since December 2012 signaled an overall-encouraging trend, as the majority of South Central Nebraska measured near normal to slightly above normal precipitation during that time, versus the solidly below normal values that defined much of the summer and fall of 2012. However, keeping optimism in check, December-March precipitation normally accounts for less than 15% of total annual precipitation. According to the USDA Crop Progress and Condition Report for the week ending March 31st, state-averaged topsoil moisture rated 80% short to very short and subsoil moisture 96% short to very short. Winter wheat across the state rated 49% poor to very poor, 41% fair and only 10% good. Hay and forage supplies checked in 59% short to very short, and stock water supplies were 36% short to very short and 63% adequate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Feb 28, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1130 PM CST THU FEB 28 2013

.UPDATE...
ISSUED AT 1116 PM CST THU FEB 28 2013

RADIATIONAL COOLING THIS EVENING HAS RESULTED IN FOG DEVELOPMENT
AND AT TIMES DENSE FOG IN THE LEXINGTON TO HOLDREGE CORRIDOR.
THICK CLOUDS TO THE EAST OF THIS CORRIDOR MAKE FOG UNLIKELY OVER
EASTERN ZONES. UPDATED THE FORECAST TO INCLUDE AREAS OF FOG WITH
VISIBILITIES TO LESS THAN A 1/2 MILE ACROSS OUR WESTERN ZONES.

&&

SHORT TERM...A WEAK UPPER LEVEL DISTURBANCE DIVING SOUTHWARD
ACROSS THE NORTHERN ROCKIES THIS AFTERNOON IS EXPECTED TO CLIP
MUCH OF WESTERN NEBRASKA OVERNIGHT. WHILE THERE MAY BE A FEW SNOW
SHOWERS INDUCED TO OUR WEST...LITTLE MORE THAN A FEW FLURRIES ARE
ANTICIPATED LOCALLY...AND MAINLY DURING THE OVERNIGHT HOURS AND
BEFORE ABOUT NOON ON FRIDAY. THIS FALLS ALONG THE LINES OF A
CONSENSUS OF THE SHORT TERM GUIDANCE...WHICH CONTINUES TO
INDICATE SOME SPOTTY LIGHT QPF AS THIS DISTURBANCE MOVES ACROSS
WESTERN NEBRASKA. OTHERWISE...LOW LEVEL STRATUS HAS BEEN VERY SLOW
TO ERODE ACROSS THE REGION THIS AFTERNOON...AND EXPECT THIS
STRATUS TO THICKEN AND SPREAD WESTWARD AGAIN OVERNIGHT...AND
CORRESPONDINGLY INCREASED OVERNIGHT LOWS A FEW DEGREES TO REFLECT
THIS.

FOR FRIDAY...OTHER THAN A FEW MORNING FLURRIES...EXPECT NEARLY A
REPEAT OF TODAYS WEATHER ACROSS THE REGION...WITH EXTENSIVE LOW
LEVEL STRATUS EXPECTED TO CLEAR ACROSS WESTERN AREAS FIRST...WITH
A LITTLE MORE CLEARING ACROSS CENTRAL AND EASTERN AREAS DURING THE
AFTERNOON HOURS AS HEIGHTS BEGIN TO RISE BEHIND THE DEPARTING
UPPER LEVEL SHORTWAVE. EVEN SO...HAD A DIFFICULT TIME INCREASING
HIGH TEMPERATES MUCH BEYOND THIS AFTERNOONS TEMPS...AS THERE WILL
BE VERY LITTLE CHANGE IN AIRMASS AND CLEARING IS NOT EXPECTED TILL
WELL AFTER PEAK HEATING/MIXING HOURS.

LONG TERM...FRIDAY NIGHT THROUGH THURSDAY. MAIN FORECAST CONCERNS
WILL BE CHANCE FOR PRECIPITATION MONDAY AND MONDAY NIGHT AND
TEMPERATURES THROUGH THE PERIOD.

AN UPPER LEVEL RIDGE ACROSS THE WESTERN CONUS KEEPS NORTHERLY FLOW
ACROSS THE REGION FRIDAY NIGHT INTO SATURDAY. A SURFACE HIGH
PRESSURE SYSTEM MOVES TO THE EAST. WINDS ARE EXPECTED TO TURN TO THE
SOUTH AND WITH WARM ADVECTION TEMPERATURES WILL BE A LITTLE WARMER
BY SATURDAY.

THE UPPER LEVEL RIDGE MOVES INTO THE PLAINS BUT WITH AN UPPER LEVEL
LOW CUTTING INTO THE RIDGE IT IS NOT AS HIGH OF AMPLITUDE. THERE IS
PLENTY OF WARM ADVECTION ACROSS THE AREA AND 850MB TEMPERATURES WARM
SOME AS WELL. EXPECT WARMER TEMPERATURES ON SUNDAY. SUNDAY NIGHT A
SURFACE LOW APPROACHES THE AREA AS WELL AS THE UPPER LOW. MODELS
HAVE A FEW DIFFERENCES IN THE LOCATION OF THE UPPER LOW AS IT MOVES
INTO THE PLAINS. HAVE KEPT CLOSER TO THE ECWMF THAT IS A LITTLE
SLOWER THAN THE GFS.

FOR MONDAY AND MONDAY NIGHT THE UPPER LOW MOVES INTO THE PLAINS. THE
MODELS CONTINUE TO HAVE SOME INCONSISTENCIES FROM RUN TO RUN AND
MODEL TO MODEL. HAVE TRIED TO KEEP SOME CONSISTENCY IN THE
PRECIPITATION AS THIS SYSTEM MOVES THROUGH THE AREA. PRECIPITATION
SHOULD BE MAINLY IN THE NORTHERN HALF OF THE FORECAST AREA ON
MONDAY. WITH TEMPERATURES CLOSER TO NORMAL EXPECT RAIN OR SNOW
DURING THE DAY. BY MONDAY NIGHT THE TEMPERATURES WILL COOL OFF AND
EXPECT THERE TO BE SNOW. EXPECT THERE TO BE ONLY LIGHT SNOWFALL.
WINDS ARE EXPECTED TO INCREASE FROM THE NORTH FOR MONDAY AND
CONTINUE BREEZY DURING THE NIGHT.

FROM TUESDAY THROUGH THURSDAY EXPECT THERE TO BE A WARMING TREND. AN
UPPER LEVEL RIDGE DRIFTS ACROSS THE AREA. THERE IS WARM ADVECTION
AND QUITE A BIT OF SUNSHINE TO ALLOW TEMPERATURES TO START TO WARM.
TUESDAY WILL STILL BE A BIT ON THE COOLER SIDE...WEDNESDAY NEAR
NORMAL...WHILE THURSDAY WILL BE ABOVE NORMAL.

&&

.AVIATION...(FOR THE 06Z GRI TAF THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1122 PM CST THU FEB 28 2013

REST OF TNGT: MVFR OVC IS EXPECTED TO PREVAIL. HOWEVER...THE BACK
EDGE OF THIS STRATUS IS ONLY 25SM TO THE W. WHILE CLEARING IS NOT
LIKELY...IF IT OCCURS CIGS/VSBYS WILL DECAY TO LIFR OR VLIFR. N
WINDS BELOW 10 KTS.

FRI: MVFR CIGS CONTINUE THRU 20Z THEN VFR. N WINDS 10-15 KTS.

FRI NGT THRU 06Z: ESSENTIALLY VFR SKC. NNE WINDS LESS THAN 5 KTS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

UPDATE...WESELY
AVIATION...HALBLAUB
Hazardous weather outlook, Feb 28, 3:00 PM CST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
300 PM CST THU FEB 28 2013

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012100-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
300 PM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Adams

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Drought, Buffalo

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Buffalo forecast zone
Reported by
Drought Monitor
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Drought, Clay

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Clay forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -98.051 (the zone’s center; the record gives no point)

Drought, Dawson

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Fillmore

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Fillmore forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

Drought, Franklin

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Drought, Furnas

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Drought, Gosper

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Greeley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Greeley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Drought, Hall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Drought, Hamilton

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hamilton forecast zone
Reported by
Drought Monitor
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Drought, Harlan

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Harlan forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Drought, Howard

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Howard forecast zone
Reported by
Drought Monitor
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Drought, Kearney

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kearney forecast zone
Reported by
Drought Monitor
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Drought, Merrick

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Merrick forecast zone
Reported by
Drought Monitor
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Drought, Nance

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nance forecast zone
Reported by
Drought Monitor
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Drought, Nuckolls

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Nuckolls forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.047 (the zone’s center; the record gives no point)

Drought, Phelps

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Phelps forecast zone
Reported by
Drought Monitor
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Drought, Polk

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Polk forecast zone
Reported by
Drought Monitor
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Drought, Sherman

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Sherman forecast zone
Reported by
Drought Monitor
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Drought, Thayer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Thayer forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -97.595 (the zone’s center; the record gives no point)

Drought, Valley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Valley forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Drought, Webster

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Webster forecast zone
Reported by
Drought Monitor
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Drought, York

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
York forecast zone
Reported by
Drought Monitor
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 432514, 432515, 432516, 432517, 432518, 432519, 432520, 432521, 432522, 432523, 432524, 432525, 432526, 432527, 432528, 432529, 432530, 432531, 432532, 432533, 432534, 432535, 432536, 432537.